Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 268, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 30, 2018, 5:14 PM CDT for Smith County, Mississippi. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2018, 5:14 PM CDT (22:14 UTC)
- Expired
- Jun 30, 2018, 5:43 PM CDT
- In force
- 29 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 57 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 5:20 PM CDT | TSTM WND DMG | 3 E Raleigh, MS | TREE DOWN ACROSS HWY 18 E. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1783 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
031
WUUS54 KJAN 302214
SVRJAN
MSC129-302300-
/O.NEW.KJAN.SV.W.0268.180630T2214Z-180630T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
514 PM CDT SAT JUN 30 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northern Smith County in central Mississippi...
* Until 600 PM CDT.
* At 514 PM CDT, a severe thunderstorm was located near Raleigh, or
19 miles northwest of Stringer, moving south at 5 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Raleigh around 545 PM CDT.
Center Ridge around 600 PM CDT.
Other locations impacted by this severe thunderstorm include
Sylvarena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3197 8932 3191 8947 3206 8964 3212 8959
3217 8946 3213 8932
TIME...MOT...LOC 2214Z 003DEG 6KT 3208 8948
HAIL...<.75IN
WIND...60MPH
$$
DC1 follow-up statement
297
WWUS54 KJAN 302243
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
543 PM CDT SAT JUN 30 2018
MSC129-302253-
/O.CAN.KJAN.SV.W.0268.000000T0000Z-180630T2300Z/
Smith MS-
543 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SMITH COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3197 8932 3191 8947 3206 8964 3212 8959
3217 8946 3213 8932
TIME...MOT...LOC 2241Z 003DEG 6KT 3203 8948
$$
DCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:05 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 30, 4:05 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 405 PM CDT Sat Jun 30 2018 .DISCUSSION... Through Sunday Afternoon: Another hot day across the region today with slightly increased mixing allowing for somewhat warmer absolute temperatures in comparison to the last several days, but maybe a touch less dewpoint (i.e., humidity). The result is peak heat index values generally peaking in the 102 to 106 degree range and surface-based CAPE values ranging between 3500 and 4500 j/kg (which is quite high). Convective initiation has just started to pick up this afternoon across central and eastern zones with the late start primarily due to weak low level convergence/triggering in an environment containing non- negligible thermal capping. Anticipate convective coverage will continue to grow over central and eastern zones through the remainder of the afternoon and activity taking until mid to late evening to completely diminish. There is just enough low to mid layer wind shear to eventually loosely organize a few bands of thunderstorms progressing southward over the central and southeast portions of the region through this time. There is also decent microburst potential across the region this afternoon. Since the highest coverage of thunderstorms will probably be in areas with the lowest relative microburst risk we will refrain from mentioning severe weather in the HWO, although a stray severe thunderstorm or two through this evening cannot be ruled out. Convection has been much more ample so far today across southern AL, in closer proximity to an upper level low pressure area slowly retrograding underneath an ridge center in the upper troposphere. This low looks to take its time getting into the heart of our region and still may be far enough east tomorrow to delay shower and thunderstorm development until well into the afternoon, at least away from far eastern MS. Thus, another hot day will result for most with high temperatures well up in the 90s and heat index values peaking in near 105 in many areas. Once again, we should see enough mixing to keep a heat advisory from being necessary, but it will be close on that count and the next shift will be keeping an eye on that aspect of the forecast. Otherwise, models suggests there may be a bit more shear available in the atmosphere to help loosely organize storms tomorrow. This fact, with the hot temperatures and probable modest microburst threat should allow for some strong storms and perhaps a few stray severe storms, as well. Still would like to get more confidence in convective evolution tomorrow before going with a MARGINAL severe risk, so will refrain from mentioning anything in the HWO with regard to that yet. /BB/ Sunday Night through Saturday: We are expecting the warm, humid, and stormy weather to continue through the new work week as a pair of easterly mid-level waves move over the Gulf Coast region. The first (currently ambling westward across the northeastern Gulf of Mexico) will bring PW values of 2+ inches by Monday and the potential for thunderstorms with heavy rain through Tuesday. Given the fact that rain over the last few days has been spotty (and non-existent for some areas), decided to hold off including a mention of any Flash Flooding potential with this Hazardous Weather Outlook issuance. But we may consider highlighting a limited threat for flash flooding especially in southern MS, where slower storm motion vectors and deep moisture could lead to more efficient rainfall. Wednesday (Independence Day) will be a little trickier for which areas see rainfall because our forecast area will be located between the first and second waves. This should favor better storm chances across southwest Mississippi and the eastern half of Mississippi, as the lift increases ahead of the second wave during the afternoon. Drier air and some subsidence between the waves will lessen rain chances for some areas. Increasing deep- layer wind shear (20-25 kts) could also lead to a more organized threat for stronger to severe storms with the activity moving into our eastern MS counties on Wednesday afternoon. Those with outdoor plans for July 4th should monitor the forecast over the next few days and have a contingency plan for thunderstorms. Chances for scattered afternoon thunderstorms will continue in the wake of the second wave through Thursday and Friday as the region remains in a moist, subtropical airmass. A ridge of high pressure centered over New England early in the week will retrograde to the west throughout the week, and will be centered over the Central High Plains by late in the week. This will put our forecast area and the surrounding Deep South region beneath northerly flow aloft by Friday or Saturday. Timing is not certain, but this pattern favors MCS activity with potential for severe weather if a passing shortwave can trigger convection to our north. We'll continue to monitor for this potential as well. /NF/ && .AVIATION... 18Z TAF discussion: Expecting isolated to scattered shower and thunderstorm development around the region this afternoon, lasting through at least early evening. The best coverage of activity (with highest likelihood of operations impact) should be around NMM/MEI/HBG/PIB. Any stations receiving a thunderstorm through early this evening could experience temporary IFR flight cats and brief gusty winds. Otherwise, anticipate hot and humid conditions, light winds (less than 10 mph) either variable or from the north/northwest with little chance, and relatively little chance of late night IFR flight cats due to ceilings or visibility issues. The coverage and potential of impact of showers and thunderstorms will increase tomorrow. /BB/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 74 95 74 91 / 24 36 14 47 Meridian 74 93 74 89 / 33 53 27 59 Vicksburg 75 97 74 93 / 10 18 5 26 Hattiesburg 74 92 73 88 / 48 67 32 67 Natchez 74 96 74 93 / 10 19 5 39 Greenville 75 97 75 94 / 8 12 5 18 Greenwood 75 95 74 93 / 15 22 7 30 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/BB
Hazardous weather outlook, Jun 30, 3:15 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 315 PM CDT Sat Jun 30 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>056-059>065- 072-012015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Marion- 315 PM CDT Sat Jun 30 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Sunday EXCESSIVE HEAT THREAT...Limited TIMING...This afternoon and again Sunday High temperatures mainly in the mid to upper 90s will combine with humidity to bring peak heat indices around or a little below 105 degrees through the remainder of this afternoon and again during the day Sunday. This may lead to some heat stress concerns and those with outdoor plans should drink plenty of water and seek shade, whenever possible. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. MSZ057-058-066-073-074-012015- Jasper-Clarke-Jones-Lamar-Forrest- 315 PM CDT Sat Jun 30 2018 This hazardous weather outlook is for portions of east central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Sunday EXCESSIVE HEAT THREAT...Limited TIMING...Through the remainder of this afternoon High temperatures mainly in the mid to upper 90s will combine with humidity to bring peak heat indices around or a little below 105 degrees through the remainder of this afternoon. This may lead to some heat stress concerns and those with outdoor plans should drink plenty of water and seek shade, whenever possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. 50 && ...HAZARD LEGEND... *EXCESSIVE HEAT* Extreme...Maximum heat index greater than 110 degrees for 3 or more days in a row and/or air temperatures greater than 107 degrees. Significant...Maximum heat index greater than 110 degrees and/or air temperatures greater than 105 degrees. Elevated...Maximum heat index 105 to 110 degrees and/or air temperatures greater than 103 degrees. Limited...Maximum heat index near 105 degrees and/or air temperatures 100 to 103 degrees. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Jun 30, 2:49 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
249 PM CDT SAT JUN 30 2018
MSZ038-302030-
Winston MS-
249 PM CDT SAT JUN 30 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WINSTON COUNTY
UNTIL 330 PM CDT...
At 249 PM CDT, Meteorologists were tracking a strong thunderstorm
near Vernon, or near Louisville, moving southeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of southeastern
Winston County, including the following locations... Noxapater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3293 8908 3301 8911 3314 8897 3308 8881
3293 8881
TIME...MOT...LOC 1949Z 298DEG 7KT 3304 8899
DCSpecial weather statement, Jun 30, 3:48 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
348 PM CDT SAT JUN 30 2018
MSZ043-048-049-302130-
Hinds MS-Rankin MS-Madison MS-
348 PM CDT SAT JUN 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANKIN...
NORTHEASTERN HINDS AND SOUTH CENTRAL MADISON COUNTIES UNTIL 430 PM
CDT...
At 348 PM CDT, Meteorologists were tracking a strong thunderstorm
over Madison. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of north central
Rankin...northeastern Hinds and south central Madison Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3241 9021 3253 9010 3247 8997 3241 9001
3233 9012 3234 9020
TIME...MOT...LOC 2048Z 302DEG 3KT 3246 9009
DCSpecial weather statement, Jun 30, 4:05 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
405 PM CDT SAT JUN 30 2018
MSZ039-046-302130-
Kemper MS-Noxubee MS-
405 PM CDT SAT JUN 30 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NOXUBEE AND CENTRAL
KEMPER COUNTIES UNTIL 430 PM CDT...
At 405 PM CDT, Meteorologists were tracking a strong thunderstorm
over De Kalb, or 10 miles southeast of Preston, moving south at 5
mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
De Kalb around 430 PM CDT.
Other locations impacted by this storm include Shuqualak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3300 8876 3300 8853 3263 8857 3262 8875
3271 8879
TIME...MOT...LOC 2105Z 353DEG 6KT 3280 8869
DCSpecial weather statement, Jun 30, 4:14 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Jackson MS
414 PM CDT SAT JUN 30 2018
MSZ045-051-302200-
Newton MS-Neshoba MS-
414 PM CDT SAT JUN 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEWTON AND NESHOBA
COUNTIES UNTIL 500 PM CDT...
At 414 PM CDT, Meteorologists were tracking a strong thunderstorm
near Philadelphia, moving south at 5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Bethsaida around 425 PM CDT.
Dixon around 455 PM CDT.
Neshoba around 500 PM CDT.
Other locations impacted by this storm include Tucker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3258 8892 3253 8900 3254 8932 3281 8932
3281 8909 3276 8892
TIME...MOT...LOC 2114Z 012DEG 5KT 3271 8914
DCSpecial weather statement, Jun 30, 4:27 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
427 PM CDT SAT JUN 30 2018
MSZ044-302215-
Leake MS-
427 PM CDT SAT JUN 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEAKE COUNTY UNTIL
515 PM CDT...
At 427 PM CDT, Meteorologists were tracking a strong thunderstorm
over Edinburg, moving west at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Renfroe around 450 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3293 8932 3276 8932 3272 8938 3272 8950
3293 8951
TIME...MOT...LOC 2127Z 071DEG 6KT 3281 8938
DCSpecial weather statement, Jun 30, 4:52 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
452 PM CDT SAT JUN 30 2018
MSZ051-052-302245-
Lauderdale MS-Newton MS-
452 PM CDT SAT JUN 30 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN NEWTON AND WESTERN
LAUDERDALE COUNTIES UNTIL 545 PM CDT...
At 452 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles northwest of Meehan, or 12 miles east of Newton, moving south
at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Newton around 530 PM CDT.
Other locations impacted by this storm include Chunky and Hickory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3232 8879 3222 8888 3222 8906 3228 8922
3253 8910 3252 8874
TIME...MOT...LOC 2152Z 020DEG 9KT 3238 8897
DCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:09 PM CDT | Special Weather Statement | JAN | Franklin | 66 min |
| Jun 29, 8:01 PM CDT | Special Weather Statement | JAN | Copiah | 29 min |
| Jun 30, 2:49 PM CDT | Special Weather Statement | JAN | Winston | 41 min |
| Jun 30, 3:48 PM CDT | Special Weather Statement | JAN | Rankin | 42 min |
| Jun 30, 3:58 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Winston | 47 min |
| Jun 30, 4:05 PM CDT | Special Weather Statement | JAN | Kemper | 25 min |
| Jun 30, 4:14 PM CDT | Special Weather Statement | JAN | Neshoba | 46 min |
| Jun 30, 4:27 PM CDT | Special Weather Statement | JAN | Leake | 48 min |
| Jun 30, 4:52 PM CDT | Special Weather Statement | JAN | Newton | 53 min |
| Jun 30, 5:34 PM CDT | Special Weather Statement | JAN | Choctaw | 41 min |
| Jun 30, 5:40 PM CDT | Special Weather Statement | JAN | Jasper | 50 min |
| Jun 30, 6:10 PM CDT | Special Weather Statement | JAN | Smith | 35 min |
| Jun 30, 6:24 PM CDT | Special Weather Statement | JAN | Attala | 51 min |
| Jun 30, 6:50 PM CDT | Special Weather Statement | JAN | Rankin | 40 min |
| Jun 30, 6:55 PM CDT | Special Weather Statement | JAN | Simpson | 50 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.